Alert archive / Oregon / High Wind Watches in 2012

High Wind Watch 8, NWS Medford, OR

March 4, 2012Modoc County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this high wind watch at Mar 4, 2012, 2:32 AM PST for Modoc County, California; Klamath County, Lake County, Oregon. It took effect at Mar 5, 2012, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 4, 2012, 2:32 AM PST (10:32 UTC)
In effect from
Mar 5, 2012, 10:00 AM PST
Expired
Mar 4, 2012, 2:04 PM PST
In force
Issued by
NWS Medford, OR

Counties Modoc County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 151 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 10.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2012-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2012-03-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1709 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

901 
WWUS76 KMFR 041032
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
232 AM PST SUN MAR 4 2012

.A STRONG COLD FRONT WILL MOVE INTO THE REGION MONDAY 
AFTERNOON...BRINGING STRONG WINDS EAST OF THE CASCADES MONDAY
AFTERNOON INTO MONDAY NIGHT.

CAZ085-ORZ030-031-050000-
/O.NEW.KMFR.HW.A.0008.120305T1800Z-120306T0600Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
232 AM PST SUN MAR 4 2012

...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM MONDAY MORNING THROUGH MONDAY
EVENING. 

* WINDS...SOUTHWEST 35 TO 50 WITH GUST UP TO 70 MPH POSSIBLE. 

* TIMING...WINDS ARE EXPECTED TO BE STRONGEST MONDAY AFTERNOON
  INTO MONDAY EVENING. 

* LOCATIONS INCLUDE:THE STRONGEST WINDS WILL BE OVER THE SUMMER
  LAKE AREA AND WARNERS.

* IMPACTS...STRONG CROSS WINDS WILL CAUSE TRAVEL HAZARDS... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES ON HIGHWAY 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

PETRUCELLI
1 follow-up statement
973 
WWUS76 KMFR 042204
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
204 PM PST SUN MAR 4 2012

.A STRONG COLD FRONT WILL MOVE INTO THE REGION MONDAY AFTERNOON...
BRINGING GUSTY WINDS EAST OF THE CASCADES MONDAY AFTERNOON INTO
MONDAY NIGHT.

CAZ085-ORZ030-031-050615-
/O.UPG.KMFR.HW.A.0008.120305T1800Z-120306T0600Z/
/O.NEW.KMFR.WI.Y.0013.120305T1800Z-120306T0600Z/
MODOC COUNTY-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
204 PM PST SUN MAR 4 2012

...WIND ADVISORY IN EFFECT FROM 10 AM TO 10 PM PST MONDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 10 PM PST MONDAY. THE
HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO 55 MPH. A FEW GUSTS
  PAST 60 MPH ARE POSSIBLE ALONG SUMMER RIM AND THE WARNERS NEAR
  HART MOUNTAIN.

* TIMING...WINDS ARE EXPECTED TO BE STRONGEST MONDAY AFTERNOON 
  INTO MONDAY EVENING.

* LOCATIONS INCLUDE: SUMMER LAKE TO PAISLEY AND ALSO PORTIONS OF
  THE CHRISTMAS VALLEY AND THE WARNERS NEAR HART MOUNTAIN.

* IMPACTS...STRONG CROSS WINDS WILL CAUSE TRAVEL HAZARDS...
  ESPECIALLY FOR HIGH PROFILE VEHICLES ON HIGHWAY 31.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS IN EXCESS OF 35 MPH
ARE EXPECTED WITH GUSTS HIGHER THAN 45 MPH. WINDS THIS STRONG CAN
MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE
EXTRA CAUTION.

&&

$$

SPILDE

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high wind watch went out at Mar 3, 9:01 PM PST, 5 hours 31 minutes earlier.

Area forecast discussion, Mar 3, 9:01 PM PST, 5 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
901 PM PST SAT MAR 3 2012

.DISCUSSION...THE FORECAST WILL BE UPDATED TO ADD THICKER CLOUD
COVER AND FOG FOR THE COAST OVERNIGHT INTO SUNDAY MORNING.

THE FOCUS OF THE FORECAST IS ON THE COLD FRONT THAT IS STILL
INDICATED TO AFFECT OUR AREA MONDAY AFTERNOON INTO EARLY TUESDAY.
HIGH TEMPERATURES WILL BE EVEN WARMER TOMORROW...GENERALLY SEVERAL
DEGREES ABOVE NORMAL. BUT, IT WILL BE BRIEFLY SUBSTANTIALLY COOLER
BEHIND THE FRONT MONDAY NIGHT THROUGH TUESDAY NIGHT. SNOW LEVELS
ON MONDAY WILL START OUT ABOVE PASS LEVELS AND THE STORM WILL BE A
FAST MOVER WITH THE BULK OF PRECIPITATION FALLING MONDAY EVENING.
THUS...SNOW AMOUNTS MAY NOT REACH ADVISORY CRITERIA. ON TUESDAY
...THE FEW REMAINING FLURRIES MAY FALL WITH A SNOW LEVEL OF 1500
TO 2000 FEET. THE MORE IMPRESSIVE ASPECT OF THE STORM WILL BE
STRONG SOUTH TO SOUTHWEST WINDS MONDAY AFTERNOON AND NIGHT IN THE
SHASTA VALLEY AND ACROSS THE EAST SIDE...LIKELY STRONGEST IN LAKE
AND MODOC COUNTIES. GUSTS NEAR SUMMER LAKE MAY REACH 60 MPH AND
PERHAPS 40 MPH NEAR WEED.

HIGH PRESSURE WILL RETURN WITH WARMER TEMPERATURES WEDNESDAY THEN
THE NEXT COLD FRONT IS FORECAST TO BE WEAKER THAN THE MONDAY
SYSTEM WHEN IT ARRIVES LATE FRIDAY NIGHT INTO SATURDAY MORNING.

&&

.AVIATION... AREAS OF IFR CIGS AND VISIBILITIES HAVE REACHED THE
COAST NORTH OF CAPE BLANCO AND IFR IS EXPECTED TO SPREAD ALL ALONG
THE COAST OVERNIGHT. ALSO EXPECT MORE WIDESPREAD MVFR WITH PATCHY
IFR CIGS/VIS OVER THE UMPQUA BASIN NEAR KRBG SOUTHWARD TO THE
ILLINOIS VALLEY. THE ROGUE VALLEY MAY ALSO HAVE BRIEF ISOLATED
PATCHES OF MVFR/IFR VIS DUE TO FOG TOWARD SUNRISE. THE EAST SIDE
IS EXPECTED TO REMAIN MOSTLY VFR OVER THE NEXT 24 HOURS.

&&

.PREV DISCUSSION... /ISSUED 303 PM PST SAT MAR 3 2012/

SHORT TERM...AN UPPER LEVEL RIDGE OVER THE FORECAST AREA IS
RESULTING IN MAINLY SUNNY SKIES AND A MILD AFTERNOON IN MOST
AREAS. OFFSHORE FLOW HAS SENT TEMPERATURES WELL INTO THE 60S NEAR
BROOKINGS AND GOLD BEACH. OFFSHORE GRADIENTS WILL RELAX A BIT
OVERNIGHT AND THIS WILL ALLOW SOME MARINE CLOUDS TO DEVELOP
OFFSHORE AND EVENTUALLY ALONG THE COAST. LOW-LEVEL MOISTURE OVER
THE WEST SIDE VALLEYS WILL ALSO CONTRIBUTE TO LOW CLOUD/FOG
DEVELOPMENT NEAR ROSEBURG...GRANTS PASS AND THE ILLINOIS VALLEY
LATER TONIGHT INTO SUNDAY MORNING. PATCHY FOG MAY ALSO DEVELOP
AGAIN AROUND SUNRISE IN THE ROGUE VALLEY. ANOTHER COLD NIGHT IS
EXPECTED EAST OF THE CASCADES WHERE WE HAVE LOWERED MIN
TEMPERATURES SEVERAL DEGREES. EXPECT TEENS IN MANY OF THE
SHELTERED VALLEY/BASIN LOCATIONS BUT RIDGES WILL BE COMPARATIVELY
WARMER DUE TO A STEEP TEMPERATURE INVERSION. THE UPPER RIDGE WILL
FLATTEN A BIT SUNDAY BUT WE ARE STILL EXPECTING DRY AND MILD
WEATHER WITH HIGHS IN THE MID 60S OVER THE WEST SIDE VALLEYS.

ATTENTION SHIFTS TO AN UPPER LEVEL TROUGH THAT WILL DIVE
SOUTHEASTWARD FROM THE NORTHEAST PACIFIC ON MONDAY. MODELS ARE IN
FAIRLY GOOD AGREEMENT WITH THIS FEATURE BRINGING A STRONG COLD
FRONT THROUGH THE FORECAST AREA MONDAY NIGHT INTO TUESDAY. THE NAM
IS A SLOW OUTLIER AND HAVE FAVORED THE GFS/EC/SREF SOLUTIONS FOR
THIS FORECAST. PRECIPITATION WILL ARRIVE AT THE COAST...MAINLY
NORTH OF CAPE BLANCO MONDAY MORNING THEN SPREAD INLAND TO THE
CASCADES DURING THE DAY. PRECIPITATION PROBABLY HOLDS OFF IN THE
ROGUE VALLEY UNTIL LATE IN THE DAY OR THE EVENING. SNOW LEVELS
WILL START VERY HIGH MONDAY...UP AROUND 7000 FEET, BUT WILL LOWER
QUICKLY MONDAY NIGHT TO AROUND 2000 FEET BY TUESDAY MORNING.
EXPECT 3 TO 6 INCHES OF SNOW OVER THE HIGHER CASCADES WITH THIS
AND MAYBE A COUPLE OF INCHES OVER THE HIGHER TERRAIN OF THE EAST
SIDE BUT THAT'S ABOUT IT. A PERIOD OF GUSTY WINDS WILL ALSO
ACCOMPANY THE FRONTAL PASSAGE...ESPECIALLY OVER THE EAST SIDE
WHERE 700MB WINDS REACH 55-60KT. FUTURE SHIFTS MAY CONSIDER
POTENTIAL HEADLINES FOR THE SUMMER LAKE AREA.

THE FRONT MOVES TO THE SOUTH AND EAST OF THE AREA BY TUESDAY
MORNING WITH SOME POST-FRONTAL SHOWERS LINGERING OVER THE
NORTHWEST-FACING SLOPES OF THE CASCADES AND SISKIYOUS TUESDAY.
THESE WILL BE RELATIVELY SHORT-LIVED THOUGH AS DRY NORTHERLY FLOW
KICKS IN AND HEIGHTS RISE QUICKLY TUESDAY AFTERNOON. LOWERED POPS
DURING THIS TIME FRAME. TUESDAY WILL BE THE COLDEST DAY AS
TEMPERATURES ALOFT DROP SHARPLY. HIGHS IN THE ROGUE VALLEY LIKELY
WILL ONLY BE IN THE MID TO UPPER 40S WITH MID 30S OVER THE EAST
SIDE. /SPILDE

LONG TERM...WEDNESDAY THROUGH SUNDAY. RIDGING BUILDS INTO THE
AREA WEDNESDAY THROUGH THURSDAY...AND POSSIBLY FRIDAY. CONFIDENCE
IS HIGH ON DRY WEATHER IN THE MIDDLE OF NEXT WEEK EXCEPT FOR COOS
AND DOUGLAS COUNTIES WHERE THE SOUTH END OF A WARM FRONT BRUSHES
PAST. HAVE INCLUDED SOME POPS THERE ALTHOUGH CONDITIONS MAY END UP
MORE LIKE CLOUDY SKIES WITH OCCASIONAL DRIZZLE. NEXT WEEKEND
ANOTHER COLD FRONT IS FORECAST TO MOVE INLAND AROUND SATURDAY.
THIS WILL KEEP SOME SHOWERS IN THE AREA THROUGH SUNDAY. THE ECMWF
IS SLIGHTLY SLOWER WITH THE H5 TROUGH NOT AS DEEP AS THAT OF THE
GFS. SNOW LEVEL WILL START OUT QUITE HIGH ON FRIDAY-FRIDAY NIGHT
BUT IS EXPECTED TO LOWER TO AROUND 5-6000 FEET SATURDAY BEHIND THE
FRONT. /FB

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.

CA...NONE.
PZ...NONE.

DW

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 2:04 PM PSTWind AdvisoryMFRModoc32 hr
Mar 4, 2:45 AM PSTSmall Craft Advisory for WindsMFR36 hr
Mar 4, 2:45 AM PSTSmall Craft Advisory for Hazardous SeasMFR4 days

Nearby

High Wind Watches in Oregon, 2012High Wind Watches in California, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.